If you read popular articles about antidepressants, it's easy to get the impression that drugs like Prozac, Zoloft, Paxil, Celexa, Cymbalta, Luvox, etc. are primarily psychoactive drugs that specifically alter brain chemistry. Indeed, this is what the drug companies want you to think. Depressed? Take this pill: it's designed to work on your brain. Will it cause side effects? Maybe, but they're just side effects.
This is a mistaken view of pharmacology. Drugs don't produce side effects. They just produce effects. Also, serotonin is not a brain chemical. It's a total body chemical. Over 90% of the serotonin in your body is in your intestines and sex organs. Only 5% occurs in the brain. When you take an SSRI, the drug circulates through your whole body. It doesn't just head for the brain and then, incidentally and occasionally, produce "side effects."
People who take antidepressants of the selective serotonin reuptake inhibitor (SSRI) class quickly experience the fact that SSRIs are whole-body drugs, because the first effects most people notice (and complain about in clinical trials) are digestive and sexual-dysfunction effects. In clinical testing, SSRIs seldom fail to separate from placebo on those. If you're lucky enough to be one of the 50% or so of patients who see beneficial psychological effects, that's great, but in the meantime, the physiological effects (which can range from mild nausea to drowsiness to erectile dysfunction, or if you're really unlucky, diabetes or gastrointestinal bleeding) will be every bit as real as any effects on your brain.
How common are "sexual side effects" from SSRIs? If you read the package inserts for the drugs, they all downplay sexual side effects. They rarely tell of more than 10% of patients complaining of ED, reduced libido, or difficulty reaching orgasm. The real world tells a far different story. In one of the largest prospective studies of its kind, the Spanish Working Group for the Study of Psychotropic-Related Sexual Dysfunction found:
The incidence of sexual dysfunction with SSRIs and venlaxafine [Effexor] is high, ranging from 58% to 73%.
The patients in question were taking Prozac (279 patients), Zoloft (159), Luvox (77), Paxil (208), Effexor (55), or Celexa (66).
In the Spanish study, Paxil was associated with "significantly higher rates of erectile dysfunction/decreased vaginal lubrication" compared to other antidepressants. Meanwhile, "males had a higher rate of dysfunction than females (62.4% vs. 56.9%), but females experienced more severe decreases in libido, delayed orgasm, and anorgasmia."
Some studies of sexual side effects have shown a dose-response relationship. What's interesting about this is that most SSRIs have a flat dose-response curve for psychological effects. Thus, the physiological (sexual) effects are dose-dependent, but the effects on mood generally are not.
The takeaway? If you're on an SSRI and you don't like the sexual side effects, ask your doctor to reduce your dosage to the minimum effective therapeutic dose (because taking more than that generally does no good anyway). If your doctor keeps upping your dose, it means he or she hasn't read the literature. The literature says that beyond a certain dose, more doesn't do anything.